Hepatitis Expert Forum
Help understanding Hep C treatment
About This Forum:

Questions posted in the Hepatitis Forum are answered by medical professionals and experts.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Help understanding Hep C treatment

My mom is on her 11th week of the interferon/ribovaren treatment.  Her virus load was 170,000 and is at 700.  Her doctor has said that she has low platelets and she has been taking extra shots three days a week for a month or so.  She is VERY fatigued and will hardly walk to the other end of the house.  She is nauseous but everyday not just after shots.  I was under the impression that she would be feeling better but she is way worse than when before.  Her doctor says he is sorry she feels so bad.  

I go to their house the day after her shot and clean up/fix dinner.  I have tried to take her magazines or book etc. but she shows no interest in anything.  She seems like she has resigned herself to just being sick.

From reading the posts here I see that some people work through treatment and that some have fatigue far after treatment is over.  I am just wondering what to expect.
Related Discussions
517294_tn?1212081606
It sounds, as you can tell from the above responses that your Mom's  reaction is not atypical of people taking interferon. It also sounds like she could benefit from an antidepressant that will help her sleep and give her more energy. We also use Provigil to perk people up for a few hours at a time so that they can concentrate. We encourage light exercise, lots of fluids and a good diet as well to help the energy level. If she is anemic, then EPO is very useful to bring back blood counts. Keep helping her, she is lucky to have you. Maybe you should go to the doctor with her next time and ask these questions. Wish her luck! DTD
7 Comments
Blank
Avatar_n_tn
No my husband is the same way.  Finished a 6 month treatment for geno 3 which did not work and is now on a new 12 month treatment.  He is exhausted but goes to work cause he owns a construction company but most of the time is crashed on the couch.  Can barely eat lately and is miserable - lots of weight loss also.  His Dr has prescribed teh AD's which he rarely takes but he should and also recommended this round of treatment - Centrum with iron - to help fight against anemia.  Everyone is different with their treatment - just encourage the positive things.  Does your Mom sleep with someone?  I've found that moving into a different bedroom makes a world of difference.  I'm a tosser and turner and everytime I do that I pull covers and he's now getting extreme chills - he's going to bed lately in snow gear it seems like.  Much better once I started sleeping in the other room.  This works for us but I don't know who else it would work for.
Blank
338734_tn?1377163768
I am working through treatment, but I am mainly going through the motions. I spend most of my time in bed. I think the disinterest in things (magazines, etc.) is a side effect also. I feel that way. Depression is often a side effect and would affect her activity and interest. Prescription of AD drugs is common for TXers.

If she doesn't have to get up, I'd let her rest, but encourage her to do what she can as this can help avoid depression. If she is depressed, get that treated ASAP.

Every one is a little different on treatment. Hope your mom's treatment gets better.

Brent
Blank
338734_tn?1377163768
Oops! Didn't mean to post that on Expert Forum.
Blank
453006_tn?1206190788
I have been taking treatment since Feb of this year, so have about 14 more weeks to go. I was tested for HCV because I had symptons of extreme exhaustion and found I had tested reactive for Hep C.  Liver biopsy showed very little damage. (Stopped drinking 17 years ago through Alcoholics Anonymous)  Viral load 18,900,000, very high, which may account for the extreme fatigue.  Genotype 1B.  Never been an IV drug user.  Guess if I could have shot up Jack Daniels I might have.  Just really hate needles. (Giving myself that first Pegasus shot was really, really hard for me.)  Must have gotten from transfusions in 2003 or 1962 when I was 14 and had 100 units of blood from being shot through abdomen with 20 gauge slug in a deer hunting accident.  My doc, who is board certified GI and internist as well as in charge of liver transplants at St. Lukes and teaches liver disease at Baylor College of Medicine, says he thinks it probably came from back in 1962, which is really amazing to me.  Anyway, treatment at first was awful, almost unbearable. The first week or so I had the worst flu like symptoms I have ever had.  Chills, nausea, body hurt all over, the whole ball of wax.  That got better, but fatigue was and still is so bad that I am in bed 90% of the time.  Wife sleeps in another room because of my not sleeping and coughing was so bad.  The coughing has finally gone away for the most part.  I have my own recruiting business and thankfully can do it with a laptop and phone from bed.  Since I only can put in a few hours a day of real work, it has been tough, but I keep on keeping on.  Still have wife, kids and grandkids depending on my efforts.  There have been many times I wanted to quit treatment, but just like when I put the plug in the jug 17 years ago, I get up tomorrow and say, I feel awful, but I will give this one more day and I will worry about tomorrow, tomorrow.  The highlights of the treatment have been getting my first blood test that showed no trace of virus and getting those same results each month or so.  When I started this process my AST and ALT were double what they should have been and are now on the low normal side.  Billirubins were high and are now normal.  Blood is now normal in all respects, just a little low on cell counts due to the Peginterferon.  I have total faith that if the virus stays undetectable through the end of treatment that I will feel like I did prior to all this starting, which was the same as I did when I was 20 years old.  I have had some very dark thoughts and depression, but I have a phone and friends to call on, mostly AA buddies and fraternity brothers.  Talk to people.  Have faith that it will work for you if it is supposed to and if it doesn't for some reason it is all part of the plan.  Good luck to you!
Blank
600092_tn?1219845616
I'm on my fifth week of treatment, and I've been very lucky that all I've had is the fatigue.  I've had a couple very bad days with the flu symptoms but much better than what I' was expecting.  I don't get to sleep anymore, only 2 - 3 hours at a time and that makes it worse.  Haven't had any dark thoughts or depression - just frustration that I can't take care of my family or horses and I've been very lucky that I work from home and my husband put a couch in my office so I can rest when I get dizzy.  Walking across the house feels like I climbed about 20 flights of stairs, I get dizzy if I stand up long enough to do the dishes - forget about carrying laundry.  I'm keeping my thoughts on it's only temporary and grateful that I have a good support system.  My platelets fell also but I'm trying to do without the extra shots, your mom is experiencing those extra side effects my doctor discussed with me and I'm hopnig I can avoid that.  Tx is different for everyone, the older you are when you start the harder it is also.  I totally agree with IamaWalrus that there is a difference between the fatigue and depression and one definitely needs to be treated.  Good luck!
Blank
Avatar_n_tn
Hey guys listen i had treatment two yrs ago and happy to say everything now is okay !! But if this helps anybody ask your doctor to prescibe for you endocet which is a higher dose of percocet it helps believe me i gained an appetitie got out of bed took away my akes pains chills bathroom movements all the time , I would recommend this for anyone who is on treatment because it worked for me great and i am blessed to say i am still good i sufferd alot but not anymore those pain pills helped me along for sure because it was awful ! Good luck to anyone and God Bless !
Blank
Avatar_n_tn
u can also just try the percocet 5/325 or get 10/650 endocet believe me it helps so much very quickly i hope this helps u !
Blank
Avatar_n_tn
A related discussion, After effect of Hep C treatment was started.
Blank
Avatar_n_tn
A related discussion, I fathered kids while hep c positive was started.
Blank
Avatar_m_tn
A related discussion, Pegiterferon therapy in early cirrhosis   was started.
Blank
Avatar_f_tn
A related discussion, hepatitis profile w/hcv was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank